What are the cutaneous reactions of targeted chemotherapy agents?

Updated: Feb 15, 2019
  • Author: Jonathan E Blume, MD; Chief Editor: Dirk M Elston, MD  more...
  • Print
Answer

Cutaneous reactions to targeted chemotherapy are as follows:

  • Epidermal growth factor receptor inhibitors (eg, gefitinib, cetuximab, erlotinib [34] - Abnormal scalp, face hair, and/or eyelash growth, anaphylactic infusion reaction (cetuximab), papules and annular plaques, paronychia with/without pyogenic granulomas, telangiectasias, and xerosis. [35] See the images below.

    Paronychia. Paronychia.
    Papules and annular plaques. Papules and annular plaques.
    Superficial and mid-dermal perivascular infiltrate Superficial and mid-dermal perivascular infiltrate of lymphocytes and eosinophils. Foci of extravasation of erythrocytes.
  • Sorafenib [36] (a novel multikinase inhibitor) - Hand-foot skin reaction, facial and scalp eruption, scalp dysesthesia, subungual splinter hemorrhages, alopecia, body hair loss, stomatitis, nipple hyperkeratosis or pain, and eruptive facial cysts

  • Vemurafenib is a systemic medication recently approved by the Food and Drug Administration (FDA) for the treatment of metastatic melanoma. Vemurafenib selectively targets a specific BRAF mutation, V600E, in melanoma cells that allows unchecked proliferation of malignant cells. An unintended consequence of this medication has been the development of squamous cell carcinomas and keratoacanthomas in approximately a fourth of patients receiving the drug. There are some reports discussing the development of nonmalignant milia in a patient treated with vemurafenib. [37] See the images below.

    Numerous milia in a patient treated with vemurafen Numerous milia in a patient treated with vemurafenib.
    Dilated infundibular cyst. Dilated infundibular cyst.
  • Ipilimumab and vemurafenib each improve the overall survival of patients with metastatic melanoma. Patients with stage IV melanoma harboring a BRAF V600E mutation treated with vemurafenib after receiving ipilimumab can develop a pruritic, grade 3 (severe), maculopapular within 6-8 days after the start of treatment with vemurafenib. [38] .

  • Tamoxifen, an antiestrogenic agent, has been widely used as adjuvant hormonal therapy in the treatment of breast cancer. Distinctive cutaneous eruptions present clinically as papules and plaques and histopathologically are characterized by squamous metaplasia of eccrine ductal epithelium. The condition has varied etiologies and can occur as a drug reaction, with chemotherapeutic drugs being frequently implicated. [39]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!